Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 1, NWS El Paso, TX
NWS El Paso, TX issued this tornado warning at Oct 27, 1998, 10:05 AM MST for El Paso County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 27, 1998, 10:05 AM MST (17:05 UTC)
- Expired
- Oct 27, 1998, 11:10 AM MST
- In force
- 65 min
- Issued by
- NWS El Paso, TX
- Area
- Whole counties
County El Paso County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 27, 10:47 AM MST | Thunderstorm Wind 58 | El Paso Intl Arpt, TX | Winds gusted to 58 mph as a strong thunderstorm passed over the El Paso International Airport |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 5.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
616 WFUS1 KELP 271734 RRA TORELP TXC141-271810- BULLETIN - EAS ACTIVIATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EL PASO TX 1005 AM MST TUE OCT 27 1998 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * TORNADO WARNING FOR... EL PASO COUNTY IN SOUTHWESTERN TEXAS * UNTIL 1110 AM MST * AT 1003 AM MST...DOPPLER WEATHER RADAR INDICATED A TORNADO 26 MILES WEST OF EL PASO OR 25 MILES SOUTHWEST OF CANUTILLO MOVING EAST AT 50 MPH. * TORNADO WILL BE NEAR... CANUTILLO AT 1025 AM MST EL PASO AT 1030 AM MST HORIZON CITY AT 1045 AM MST ...THIS IS A DANGEROUS STORM SITUATION..ACT QUICKLY. GOT TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this tornado warning went out at Oct 27, 3:00 AM MST, 7 hours 5 minutes earlier.
Area forecast discussion, Oct 27, 3:00 AM MST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 300 AM MST TUE OCT 27 1998 ISOLATED EFFICIENT HAIL PRODUCERS FAST MOVING UP FROM THE SOUTHWEST THIS EARLY MORNING. ONLY SPEED SHEAR AVAILABLE TODAY AS LOWEST LEVELS ARE AROUND TO THE SOUTHWEST. SURFACE FRONT PASSES THROUGH THIS MORNING BUT HAS LITTLE TO NO CAA IN SOUTHERN FORECAST AREA (FA). NEGATIVELY-TILTED TROF PASSAGE TO OCCUR AROUND 00Z. RUC2 FORECAST SOUNDINGS SHOW MOIST MID-LEVELS AND COOLING 500 TEMPS THROUGH 18Z. ETA THE CHOSEN MODEL. POSSIBLE STRONG THUNDERSTORMS CONTINUE TODAY AS JET ENTRANCE REGION AND PVA TRANSLATE ACROSS FA. BOTH ETA/NGM SHOW GOOD 300MB DIVERGENCE THROUGH 18Z WESTERN FA...00-03Z EASTERN FA. PVA ENDS FOR ALL BUT NE FA BY 00Z. SO WILL DROP ALL POPS FOR TONIGHT EXCEPT EXTREME NORTHEAST FA...AND ONLY LIGHT POPS THERE. COOL AIR QUICKLY BRUSHES THE REGION TONIGHT AND PASSES EAST FOR NO THICKNESS CHANGE BY WEDNESDAY MORNING. LEE TROF DEEPENS TONIGHT-WED FOR RELATIVELY WARM MIN TEMPS TONIGHT AND LITTLE DROP IN MAX TEMPS WEDNESDAY. WEAK RIDGING FOR THURSDAY. MRF/EC/CANADIAN ALL PASS NEXT DEEPER LOW THROUGH NORTHERN NEW MEXICO ON SATURDAY. LOOKS LIKE A WET WINDY WEEKEND. 6/// RAMEY SILVER CITY TB 69/ 42/ 70 400 TRUTH OR CONSEQUENCES TB 71/ 47/ 72 400 ALAMOGORDO TB 74/ 47/ 75 410 CLOUDCROFT TB 56/ 35/ 57 630 LORDSBURG TB 76/ 45/ 77 300 DEMING TB 75/ 45/ 76 400 LAS CRUCES TB 74/ 44/ 75 400 EL PASO TB 75/ 50/ 76 400
In the hours before
Special weather statement, Oct 27, 4:17 AM MST, 5 hours 48 minutes before
NMZ022>025-030>032-TXZ055-056-272300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 417 AM MST TUE OCT 27 1998 A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM WILL PASS THROUGH NEW MEXICO TODAY. NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THIS AFTERNOON ACROSS FAR WEST TEXAS... AND SOUTHCENTRAL SOUTHWESTERN NEW MEXICO. SOME OF THESE STORMS WILL BE STRONG... PRODUCING BRIEF BUT HEAVY RAIN... SMALL HAIL... GUSTY WINDS AND FREQUENT LIGHTNING. LOCAL STREET AND ARROYO FLOODING IS POSSIBLE. AS THE LOW PRESSURE SYSTEM LIFTS TO THE NORTHEAST LATE THIS AFTERNOON... STORMS AND SHOWERS WILL DIMINISH WEST OF THE RIO GRANDE VALLEY. RAIN SHOWERS COULD LINGER INTO THE EVENING HOURS IN THE SACRAMENTO MOUNTAINS AND TULAROSA BASIN. AT SIGNS OF AN IMPENDING STORM... TOWERING THUNDERHEADS... DARKENING SKIES... LIGHTNING AND INCREASING WINDS... MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION.
Special weather statement, Oct 27, 4:17 AM MST, 5 hours 48 minutes before
NMZ022>025-030>032-TXZ055-056-272300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 417 AM MST TUE OCT 27 1998 A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM WILL PASS THROUGH NEW MEXICO TODAY. NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THIS AFTERNOON ACROSS FAR WEST TEXAS... AND SOUTHCENTRAL SOUTHWESTERN NEW MEXICO. SOME OF THESE STORMS WILL BE STRONG... PRODUCING BRIEF BUT HEAVY RAIN... SMALL HAIL... GUSTY WINDS AND FREQUENT LIGHTNING. LOCAL STREET AND ARROYO FLOODING IS POSSIBLE. AS THE LOW PRESSURE SYSTEM LIFTS TO THE NORTHEAST LATE THIS AFTERNOON... STORMS AND SHOWERS WILL DIMINISH WEST OF THE RIO GRANDE VALLEY. RAIN SHOWERS COULD LINGER INTO THE EVENING HOURS IN THE SACRAMENTO MOUNTAINS AND TULAROSA BASIN. AT SIGNS OF AN IMPENDING STORM... TOWERING THUNDERHEADS... DARKENING SKIES... LIGHTNING AND INCREASING WINDS... MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 11:00 AM MST | Tornado Warning | EPZ | El Paso, Hudspeth | 60 min |
| Oct 27, 12:00 PM MST | Tornado Warning | EPZ | Hudspeth | 60 min |
| Oct 27, 12:10 PM MST | Tornado Warning | EPZ | Duval | 60 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.